Montana, 2011High Wind in Montana, February 13, 2011
February 13, 2011 · NWS GGW · 16 events in 16 counties and zones
A strong clipper system moved southeast from the Canadian Prairies into the Northern Plains bringing widespread high winds from southern Alberta, through northeast Montana and into the Dakotas. Highest observed gusts were on this day were over 70 mph.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper system moved southeast from the Canadian Prairies into the Northern Plains bringing widespread high winds from southern Alberta, through northeast Montana and into the Dakotas. Highest observed gusts were on this day were over 70 mph. This system the day earlier brought wind gusts over 100 mph in north-central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 12, 9:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 12, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
915 PM MST SAT FEB 12 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATE TONIGHT TO BUMP UP THE TEMPERATURES GIVEN THE PERSISTENT
CLOUD COVER AND RECENT TRENDS TO WARM MORE THAN FORECASTED. JUST
SMALL ADJUSTMENTS ELSEWHERE. WILL KEEP THE CURRENT HIGH WIND
WARNING AND HIGH WIND WATCH GOING AS IS AND DECIDE WITH THE NEXT
FULL FORECAST ISSUANCE WHETHER AND WHERE TO UPGRADE TO THE HIGH
WIND WARNING. PRELIMINARY THOUGHTS ARE TO UPGRADE ALONG OUR
SOUTHERN ZONES WHERE MODEL LAPSE RATES ARE MAXIMIZED SUNDAY. BMICKELSON
PREVIOUS SHORT TERM DISCUSSION...UPPER RIDGE OVER OUR AREA
BRINGING DRY AND WARMER WEATHER AGAIN TODAY. HIGHS HAVE REACHED
THE 40S OR LOWER 50S WITH A FAIR AMOUNT OF SUN AND W
WINDS...HELPED BY AN UNSEASONABLY MILD OVERNIGHT. HIGH CLOUDS
CONTINUE TO MOVE THRU THE RIDGE TONIGHT...OTHERWISE LITTLE CHANCE
AND ANOTHER MILD NIGHT EXPECTED.
A SHORTWAVE MOVING THRU OR AND WA TODAY IS EXPECTED TO MOVE
QUICKLY THRU NE MT SUNDAY. THE BIG QUESTION REMAINS HIGH WIND
POTENTIAL. THE FRONT ITSELF IS DRY AND QUITE PROGRESSIVE...WHICH
ADDS TO WIND THREAT. MODELS HAVE BEEN CONSISTENTLY SHOWING 50-80 KT
AT 850 MB MOST OF SUNDAY...GFS STRONGEST AGAIN. MODELS HAVE COME
INTO BETTER AGREEMENT WITH THE TIMING AND INTENSITY OF THE
SHORTWAVE THOUGH.
HOWEVER COOL ADVECTION IS MODERATE AT BEST AND SHORT-LIVED. THE
SURFACE LOW IS WELL TO OUR E WHICH MAKES THE FRONT PASS THRU HERE
SOMEWHAT ORIENTED E-W...WHICH IS NOT AS FAVORABLE FOR WIND HERE.
FORECAST SOUNDINGS LOOK A LITTLE LESS THAN IDEAL WITH THE LAPSE
RATES SUNDAY TO BRING THIS WIND DOWN TO SURFACE...HOWEVER OUR SE
WILL BE VERY CLOSE TO DRY ADIABATIC. MODELS TEND TO BE A LITTLE
CONSERVATIVE ON LAPSE RATES TOO. THERE IS SLIGHT INSTABILITY AND
MODERATE DOWNWARD MOTION AS WELL BEHIND THE FRONT. THE PROLONGED
NATURE OF THE STRONG WINDS ALOFT ARE ANOTHER FACTOR. THEREFORE...
CLOSENESS OF THIS THREAT WILL MERIT ISSUING A HIGH WIND WATCH FOR
THE POSSIBILITY OF STRONG WINDS. DO TO DOUBTS WILL STAY
CONSERVATIVE ON SPEEDS FOR NOW SINCE IT IS A WATCH...BUT COULD BE
A LOT HIGHER.
WINDS QUICKLY DIE OUT WITH SURFACE RIDGE MOVING IN BY SUNDAY
EVE. A COOLER AIR MASS WI TH CLEAR SKIES AND LIGHT WINDS BY LATE
SUNDAY NIGHT DROPS LOWS TO THE TEENS TO LOWER 20S.
UPPER RIDGE REBOUNDS MON...JUST AS STRONG AND EVEN A LITTLE
WARMER THAN TODAY PUSHING HIGHS BACK TO THE 40S AND LOWER
50S...ALTHOUGH SURFACE PRESSURE GRADIENTS NOT ORIENTED FOR AS
MUCH WARMING IN OUR N. SIMONSEN
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS ARE STILL IN DISAGREEMENT WITH SNOW FOR LATER THIS WEEK.
HAVE GENERALLY MADE LITTLE CHANGES DURING THE PERIOD THAT IT IS
EXPECTED BUT DID TRIM OUT THE MENTION FOR SNOW ON WEDNESDAY IN
MOST AREAS. THE ECMWF IS SHOWING THAT THE OVERRUNNING THAT WAS
EARLIER EXPECTED TO NOT OCCUR AN ARCTIC PUSH IS EXPECTED TO COME
IN AFTER PACIFIC MOISTURE MOVES OUT.
MODELS ARE ALSO IN DISAGREEMENT WITH ARCTIC AIR MASS DROPPING
SOUTH EAST OF THE CANADIAN ROCKIES LATE NEXT WEEK. CHANGES MADE IN
THIS REGARDS WERE TO HELP WITH INTRA OFFICE COORDINATION. REST OF
FORECAST LOOKS GOOD. JAMBA
PREVIOUS DISCUSSION...
MAIN FEATURE FOR THE EXTENDED PERIOD IS COLD FRONT THAT DROPS
THROUGH THE STATE LATE MIDWEEK. UPPER RIDGE OVER THE HIGH PLAINS
AT THE BEGINNING OF THE WEEK WILL GRADUALLY FLATTEN AS TROF MOVES
TOWARD THE WEST COAST. UPPER FLOW TURNING FROM WEST TO SOUTHWEST
PUMPS WARM AND INCREASINGLY MOIST AIR NORTHWARD. BY WEDNESDAY A
SHORTWAVE SLIDING THROUGH CENTRAL CANADA WILL PUSH COLD FRONT
SOUTH OF THE BORDER...BUT STRONGEST COLD AIR ADVECTION HOLDS OFF
UNTIL THURSDAY WHEN ANOTHER SHORTWAVE PUSHES THROUGH THE NORTHERN
ROCKIES. THIS SECOND WAVE WILL PUSH MOISTURE OVER THE INCOMING
ARCTIC AIR FOR CHANCES OF SNOW. STILL SOME TIMING ISSUES WITH THIS
SYSTEM AND AMOUNT OF SNOW FALL WILL LIKELY HINGE ON HOW QUICKLY
THE COLD AIR FILTERS SOUTHWARD.
UPPER TROF WILL LINGER OVER THE WESTERN STATE INTO NEXT WEEKEND...
KEEPING THE COLDER AIR MASS IN PLACE ALTHOUGH CHANCES OF SNOW WILL
DIMINISH. EBERT
&&
.AVIATION...
VFR CEILINGS THROUGH SUNDAY ARE EXPECTED. WINDS AT MID-LEVELS
WILL CONTINUE TO INCREASE OVERNIGHT...WITH VERY WINDY CONDITIONS
EXPECTED ON SUNDAY. WIND SHEAR IS A POSSIBILITY ESPECIALLY
TONIGHT AS LOW LEVEL WINDS REMAIN LIGHT. JAMBA/GILCHRIST
&&
.HYDROLOGY...
THERE CONTINUES THE POSSIBILITY BY EARLY NEXT WEEK OF RUNOFF ON
CREEKS AND STREAMS ESPECIALLY SOUTH AND WEST OF A WHITEWATER-
GLASGOW-GLENDIVE LINE. THE MUSSELSHELL RIVER SO FAR HAS STAYED
WITHIN IT/S BANKS BUT TODAY/S MELTING MAY RAISE THESE LEVELS OVER
THE NEXT COUPLE OF DAYS. FLOOD STATEMENTS WILL BE ISSUED IF
LEVELS RISE TO OR ABOVE THEIR RESPECTIVE FLOOD STAGES.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 8 AM MST SUNDAY THROUGH SUNDAY AFTERNOON
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
HIGH WIND WARNING UNTIL 3 PM MST SUNDAY FOR SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 12, 3:06 PM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
306 PM MST SAT FEB 12 2011
MTZ016>027-059-061-062-131200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
306 PM MST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERAL DAYS OF ABOVE FREEZING TEMPERATURES ARE EXPECTED THIS
WEEKEND THROUGH EARLY NEXT WEEK. LOOK FOR SNOW COVERED ROADS TO BE
SLUSHY. IN SOME AREAS...ESPECIALLY SOUTH OF A WHITEWATER TO
GLASGOW TO GLENDIVE LINE...ENOUGH SNOW MAY MELT TO ALLOW SMALL
CREEKS AND STREAMS TO BEGIN TO RUN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A HIGH WIND WATCH SUNDAY. WEST WINDS SHIFTING TO
NORTHWEST 30 TO 40 MH WITH GUSTS OVER 50 MPH ARE POSSIBLE SUNDAY.
ANOTHER STORM SYSTEM WILL BRING CHANCES OF SNOW AND COLDER
TEMPERATURES TO THE AREA LATE NEXT WEEK. SOME SNOW ACCUMULATION
CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ060-131200-
SOUTHWEST PHILLIPS-
306 PM MST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT. WEST WINDS 30 TO 40 MPH WITH
GUSTS AS HIGH AS 60 MPH ARE EXPECTED.
SEVERAL DAYS OF ABOVE FREEZING TEMPERATURES ARE EXPECTED THIS
WEEKEND THROUGH EARLY NEXT WEEK. LOOK FOR SNOW COVERED ROADS TO BE
SLUSHY. IN SOME AREAS...ESPECIALLY SOUTH OF A WHITEWATER TO
GLASGOW TO GLENDIVE LINE...ENOUGH SNOW MAY MELT TO ALLOW SMALL
CREEKS AND STREAMS TO BEGIN TO RUN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HIGH WIND WARNING EXPIRES AT 3 PM SUNDAY.
ANOTHER STORM SYSTEM WILL BRING CHANCES OF SNOW AND COLDER
TEMPERATURES TO THE AREA LATE NEXT WEEK. SOME SNOW ACCUMULATION
CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- February 13, 12:00 AM MST to 2:00 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At 0145 MST, Malta South DOT sensor observed wind gust of 78 mph; at 0445 MST Malta South DOT sensor observed wind gust of 60 mph; at 0816 MST Malta South DOT had sustained winds of 49 mph with a gust to 79 mph.
High Wind, Garfield
- When
- February 13, 3:25 AM MST to 2:00 PM MST
- Where
- Garfield forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
At 0325 MST, the south Sawmill RAWS measured a wind gust at 58 mph, at 0825 MST the sensor reported a wind gust to 72 mph. At 1400 MST, Rock Creek sensor reported more than 3 hours of sustained winds of 40 mph or more.
High Wind, Northern Phillips
- When
- February 13, 6:55 AM MST to 2:01 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At 0655 MST, Whitewater sensor reported sustained winds of 40 mph or more for more than 2 hours. At 1000 MST, Val Marie, Sask reported 40 mph or higher sustained winds for more than 2 hours.
High Wind, Northern Valley
- When
- February 13, 7:00 AM MST to 2:00 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 1100 MST, Bluff Creek RAWS had sustained winds over 40 mph for more than 2 hours.
High Wind, Central and Southern Valley
- When
- February 13, 7:30 AM MST to 2:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 0730 MST, a sensor located 15 miles north-northeast of Frazer measured a wind gust of 58 mph, at 0904 MST 2 miles east-southeast of Saco a sensor measured sustained winds of 40 to 45 mph for the last 2 hours with a gust to 53 mph. At 0942 MST, the Glasgow ASOS measured wind gusts of 60 mph. At 0955 MST, the Nashua Davis unit recorded a wind gust of 63 mph.
High Wind, Central and Se Phillips
- When
- February 13, 8:00 AM MST to 2:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At 1100 MST, the Malta Handar reported 3 hours with sustained winds over 40 mph.
High Wind, Western Roosevelt
- When
- February 13, 8:00 AM MST to 5:30 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 0800 MST, the McDonalds DOT recorded sustained winds of 40 to 55 mph with a gust to 61 mph. At 1400 MST the sensor recorded sustained winds of 51 to 66 mph with a gust to 81 mph for the past 6 hours.
High Wind, Eastern Roosevelt
- When
- February 13, 8:00 AM MST to 5:40 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 1100 MST, the Poplar RAWS had a few hours of sustained winds over 40 mph.
High Wind, Daniels
- When
- February 13, 8:55 AM MST to 5:30 PM MST
- Where
- Daniels forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
At 0855 MST, the SuperAWOS at the Scobey Airport reported sustained winds of 46 to 48 mph with a gust to 57 mph for more than 2 hours.
High Wind, Sheridan
- When
- February 13, 9:00 AM MST to 5:30 PM MST
- Where
- Sheridan forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
From 0900 to 1500 MST, the spotter 10 miles west-northwest of Medicine Lake estimated sustained winds of 40 mph or higher. At 1400 MST, the Comertown DOT had sustained winds of 40 mph or higher for several hours.
High Wind, McCone
- When
- February 13, 9:00 AM MST to 5:40 PM MST
- Where
- McCone forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
At 1050 MST, the Fort Peck handar had a wind gust to 64 mph, then at 1150 MST the sensor had a wind gust to 60 mph. At 1237 MST, the Cow Creek DOT sensor had sustained winds of 42 to 52 mph with gusts to 58 mph.
High Wind, Prairie
- When
- February 13, 9:00 AM MST to 5:40 PM MST
- Where
- Prairie forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
At 1500 5 miles north of Mildred reported sustained winds of 40 mph since noon with gusts to 52 mph. At 1300 MST, the Buffalo Rapids Observation in Terry reported several hours of sustained winds over 40 mph.
High Wind, Richland
- When
- February 13, 9:00 AM MST to 5:40 PM MST
- Where
- Richland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
At 1600 MST, the Sioux Pass DOT sensor had 2 hours of sustained winds over 40 mph.
High Wind, Wibaux
- When
- February 13, 9:00 AM MST to 5:40 PM MST
- Where
- Wibaux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
At 1340 MST, the Beaver Hill DOT sensor had wind gusts to 58 mph. At 1347 MST, the sensor reported sustained winds of 40 to 48 mph for the last 2 hours.
High Wind, Petroleum
- When
- February 13, 11:00 AM MST to 2:00 PM MST
- Where
- Petroleum forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
At 1500 MST, spotter 15 miles northwest of Winnett estimated sustained winds of 40 mph with gusts to 60 mph during the day.
High Wind, Dawson
- When
- February 13, 12:00 PM MST to 5:40 PM MST
- Where
- Dawson forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
At 1200 MST, Lindsay Divide DOT reported more than 2 hours of sustained winds above 40 mph. At 1335 MST, the Glendive AWOS reported more than 2 hours of sustained winds of 40 mph or more.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, February 13, 20111 injured · $700,000 · 58 kt wind · 36 events
- High Wind in North Dakota, February 13, 201112 events
- High Wind in South Dakota, February 13, 201151 kt wind · 8 events
- Blizzard and High Wind in Alaska, February 13 to 15, 201161 kt wind · 5 events
- Wildfire in Arkansas, February 13 to 17, 20114 events
- High Wind in Nebraska, February 13, 201155 kt wind · 3 events
- Flash Flood and Flooding in Montana, February 13 to 25, 20113 events
- High Wind in Colorado, February 13, 201186 kt wind · 2 events
- High Wind in Minnesota, February 13, 20112 events
- Winter Storm in Wyoming, February 13, 20111 event
- High Wind in Idaho, February 13, 201150 kt wind · 1 event
- High Wind in South Dakota, February 13, 201157 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273846, 273852, 273842, 273843, 273848, 273847, 273849, 273850, 273844, 273845, 273853, 273854, 273855, 273857, 273851, 273856.